We found a high prevalence of muscle injury in patients with clinically evident statin-associated myopathy. In addition, we identified a typical histopathological appearance of statin-associated myopathy, characterized by vacuolization of the T-tubular system with intact sarcolemma. This damage can occur without increased levels of circulating creatine phosphokinase. Although muscle symptoms typically improve rapidly after stopping statin therapy, our findings suggest that some patients are more susceptible to statin-associated myotoxicity and persistent structural injury. These findings have several important clinical implications.
We were surprised to find structural muscle injury in patients who had discontinued statin therapy for a considerable time. In general, cessation of treatment leads to alleviation of symptoms within days to weeks.15,16
However, because we identified patients on the basis of their history of statin-associated myopathy, we presumably selected for and identified a potentially vulnerable subgroup of patients who are prone to chronic structural lesions. We cannot exclude the possibility that these patients had an underlying myopathic process that was made evident by the use of statins.
Our findings call into question whether normal or mildly elevated levels of serum creatine phosphokinase can be used to exclude underlying and possibly ongoing muscle injury. Previous case reports have identified a small number of cases of statin-associated myopathy and pointed out the lack of a correlation between clinical symptoms and circulating levels of creatine phosphokinase.2,15,16
Our study adds to the previous observations by including larger numbers of patients and providing structural data from muscle biopsies.
In our study, the patients were taking a variety of statins, and all were given only moderate doses. We did not observe a correlation between higher doses of statins and a greater degree of muscle injury, nor did we see differences among the types of statins. No patient in our study was taking a high dose of statins (> 80 mg/day), which is often recommended.17,18
The risk of statin-associated myotoxic adverse effects is enhanced by concomitant use of some medications. All statins are biotransformed in the liver, and drugs that interfere with this process may raise or lower the levels of these products in the blood.11–14
Fibrates, warfarin, macrolid antibiotics, antifungal agents and immunosuppressants all predispose patients to myopathy.11–14
In our study, there was no correlation between the extent of muscle damage and the use of any other single drug with a statin. However, the number of patients in each subgroup was small, and none of the patients were taking fibrates.
Glucocorticoids are known to cause wasting of proximal skeletal muscles. In the prestatin era, a study from our laboratory showed ultra-structural changes in the skeletal muscle of renal-transplant patients taking immunosuppressants and who had steroid-induced myopathy.19
Although a diffuse decrease in myofibrils was observed in these patients, neither intracellular vacuolation nor subsarcolemmal detachment of myofibrils, as was observed in our current study, were seen.19
We found that damage to the muscle fibres is largely restricted to the intracellular space, involving the T-tubular system. The intact lateral sarcolemma likely prevents leakage of creatine phosphokinase into the bloodstream. Vacuolization may be associated with increased vulnerability of the muscle fibre to mechanical injury.20
We have previously reported microscopic damage to skeletal muscle in asymptomatic patients taking statins,21
suggesting that statins may contribute to muscle damage. In our previous study involving asymptomatic patients, the characteristics of the damage were similar to that seen in patients with myopathy in the present study. However, the severity and prevalence of damage was considerably less in our previous study than that observed in the current population with myopathy and was well below our significance cutoff of 2% of fibres damaged. In the current study, only 1 asymptomatic patient had structural muscle damage greater than 2%.
Ryanodine receptor 3 is the predominant isoform of this receptor in fetal and neonatal skeletal muscle.22
Adult skeletal muscle always contains ryanodine receptor 1, and it may have variable amounts of ryanodine receptor 3.23
The mechanistic and diagnostic implications of our finding of increased expression of ryanodine receptor 3 expression remains to be determined. First, it is unclear whether the expression of ryanodine receptor 3 was upregulated before statin use or whether its expression was increased as a result of statin-induced muscle injury. If the expression was increased before development of statin-induced myopathy, this could have important implications. Increased expression of ryanodine receptor 3 could represent a potential defect in calcium homeostasis, which could result in myofibre damage in statin users. Thus, the overexpression of ryanodine receptor 3 could contribute to the skeletal muscle selectivity of statin-associated myopathy, because cardiac muscle expresses ryanodine receptor 2 but not ryanodine receptor 3.
Our study has several limitations. First, patients were identified clinically as having statin-associated myopathy without clear criteria for what constitutes this clinical entity. In addition, these patients were not identified in a systematic manner. Therefore, the prevalence of underlying muscle damage among patients using statins and those with muscle-related complaints is unknown.
The small number of patients included in our study is also a limitation. However, we have included the largest series of cases studied by muscle biopsy. The small population size diminishes the power of this study to identify differences among patient groups and does not allow us to perform multivariable analyses. Thus, potential confounding factors could not be identified. The lack of longitudinal follow-up of these patients precludes us from determining what proportion of these patients will have their structural abnormalities resolve over time or with longer periods of cessation of statin therapy.
It also is likely that we underestimated the extent of muscle damage because all biopsies were taken from the vastus lateralis muscle, regardless of where the patient reported pain. Thus, it is possible that performing a biopsy of the affected muscle might have resulted in a higher prevalence of damage.
In current clinical practice, patients who present with muscle symptoms while receiving statin therapy have their creatine phosphokinase levels measured. If the level is within normal limits or is modestly elevated (current recommendations include creatine phosphokinase < 1950 U/L6
), patients are frequently advised to continue their current statin therapy. This is based on the assumption that a lack of increased creatine phosphokinase levels supports a lack of underlying muscle damage. Our findings suggest that normal or moderately elevated levels of creatine phosphokinase do not exclude statin-associated muscle injury. Thus, alternative treatment strategies for patients with muscle symptoms need to be evaluated.